Alert archive / Nebraska / River Flood Warnings in 2019

River Flood Warning 2, NWS North Platte, NE

March 13, 2019Holt County, Nebraska

NWS North Platte, NE issued this river flood warning at Mar 13, 2019, 3:36 PM CDT for Holt County, Nebraska. It took effect at Mar 13, 2019, 7:40 PM CDT. It was in force for 38 hr.

The area

The outline as issued.

The facts

Issued
Mar 13, 2019, 3:36 PM CDT (20:36 UTC)
In effect from
Mar 13, 2019, 7:40 PM CDT
Expired
Mar 15, 2019, 9:15 AM CDT
In force
38 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
Minor

County Holt County, NE

The radar

The North Platte radar (KLNX), 184 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Elkhorn River at Ewing (EWIN1). The gauge peaked at 9.45 ft at Mar 14, 2019, 4:00 AM CDT.

actionminormoderate4681003/1303/1403/1503/16
Action stage
8 ft
Minor stage
9 ft
Moderate stage
10 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06797500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

327 
WGUS43 KLBF 132036
FLWLBF
BULLETIN -IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service North Platte NE 
336 PM CDT Wed Mar 13 2019

...The National Weather Service in North Platte has issued a Flood 
Warning for the following rivers in Nebraska...

  Elkhorn River near Ewing 1N affecting Holt County.
  
.Heavy rain and snowmelt has caused the Elkhorn river to rise. Minor
flooding is expected near Ewing. Flooding is also possible upstream 
from Ewing through O'Neill and Atkinson.   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the roadway. 
The water depth may be too great to allow your car to cross safely 
and the road beneath may not be intact. Vehicles caught in rising 
waters should be abandoned quickly.

&&

NEC089-150835-
/O.NEW.KLBF.FL.W.0002.190314T1800Z-190316T0600Z/
/EWIN1.1.ER.190314T1800Z.190314T1800Z.190315T0600Z.NO/
336 PM CDT Wed Mar 13 2019

The National Weather Service in North Platte has issued a 

* Flood Warning for 
  The Elkhorn River near Ewing.
* from Thursday afternoon to late Friday night.
* At 2:45 PM Wednesday the stage was 7.6 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast near Ewing with additional flooding 
  possible upstream through O'Neill and Atkinson.   
* Forecast...The river is expected to rise to near flood stage 
  by early tomorrow afternoon.
* Impact...At 9.0 feet...Minor flooding can be expected as the 
  Elkhorn River overflows into nearby agricultural land and low lying 
  areas. 
* Flood history...This crest compares to a previous crest of 9.0 feet 
  on Jun 1 1982.

&&

LAT...LON  4234 9846 4235 9842 4226 9830 4222 9830 4228 9838

$$

Taylor
4 follow-up statements
906 
WGUS43 KLBF 132221
FLWLBF
BULLETIN -IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service North Platte NE 
521 PM CDT Wed Mar 13 2019

...Forecast Flooding Changed from Minor to Moderate Severity for the 
following rivers in Nebraska...

  Elkhorn River near Ewing 1N affecting Holt County.
  
.Heavy rain and snow melt has caused the Elkhorn river to rise. Moderate
flooding is expected near Ewing. Flooding is also likely upstream 
from Ewing through O'Neill and Atkinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the roadway. 
The water depth may be too great to allow your car to cross safely 
and the road beneath may not be intact. Vehicles caught in rising 
waters should be abandoned quickly.

&&

NEC089-151021-
/O.EXT.KLBF.FL.W.0002.190314T0040Z-190317T0130Z/
/EWIN1.2.ER.190314T0040Z.190314T1200Z.190316T0130Z.NO/
521 PM CDT Wed Mar 13 2019

...Forecast flooding increased from Minor to Moderate severity...
The Flood Warning continues for 
 The Elkhorn River near Ewing 1N.

* until Saturday evening.
* At  4:45 PM Wednesday the stage was 8.1 feet.
* Flood stage is 9.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 10.1 feet by tomorrow morning. The river will fall 
  below flood stage by Friday evening.
* Impact...At 10.0 feet...Moderate flood stage. Widespread flooding of
  agricultural land along the river. Structures and roads along the 
  Elkhorm River may be flooded.
* Flood history...This crest compares to a previous crest of 10.1 feet
  on May 8 1960.

&&

LAT...LON  4234 9846 4235 9842 4226 9830 4222 9830 4228 9838


$$

CLB
734 
WGUS83 KLBF 141545
FLSLBF
Flood Statement 
National Weather Service North Platte NE 
1045 AM CDT Thu Mar 14 2019

...The Flood Warning continues for the following rivers in 
Nebraska...
 
 Elkhorn River near Ewing affecting Holt County.
  
.Heavy rain and snow melt has caused the Elkhorn river to rise. 
Minor flooding is expected near Ewing. Some Flooding is also likely 
upstream from Ewing through O'Neill and Atkinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the roadway. 
The water depth may be too great to allow your car to cross safely 
and the road beneath may not be intact. Vehicles caught in rising 
waters should be abandoned quickly.

Do not let children play near the river during high water. 

&&

NEC089-160344-
/O.EXT.KLBF.FL.W.0002.000000T0000Z-190316T1200Z/
/EWIN1.1.ER.190314T0346Z.190314T0845Z.190315T1200Z.NO/
1045 AM CDT Thu Mar 14 2019

The Flood Warning continues for
  The Elkhorn River near Ewing.
* until Saturday morning.
* At 9:45 AM Thursday the stage was 9.0 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue hold steady near minor flood 
  stage at 9.0 feet today. The river will fall below flood stage 
  Friday morning and continue to fall thereafter. 
* Impact...At 9.5 feet...Minor flooding should be anticipated along 
  and near the Elkhorn River. Residents of Ewing should take 
  precautions to protect property and livestock.

&&

LAT...LON 4234 9846 4235 9842 4226 9830 4222 9830 4228 9838

$$

Taylor
183 
WGUS83 KLBF 150308
FLSLBF
Flood Statement 
National Weather Service North Platte NE 
1008 PM CDT Thu Mar 14 2019

...The Flood Warning continues for the following rivers in 
Nebraska...
  Elkhorn River near Ewing 1N affecting Holt County.
  
Heavy rain and snow melt has caused the Elkhorn river to rise. 
Minor flooding is expected near Ewing. Some Flooding is also likely 
upstream from Ewing through O'Neill and Atkinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the roadway. 
The water depth may be too great to allow your car to cross safely 
and the road beneath may not be intact. Vehicles caught in rising 
waters should be abandoned quickly.

&&

NEC089-161200-
/O.CON.KLBF.FL.W.0002.000000T0000Z-190316T1200Z/
/EWIN1.1.ER.190314T0346Z.190314T0845Z.190314T1740Z.NO/
1008 PM CDT Thu Mar 14 2019

The Flood Warning continues for
  The Elkhorn River near Ewing 1N.
* Until Saturday morning.
* At 9:45 PM Thursday the stage was 8.9 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast. 
* Forecast...The river will continue to hold steady at around 9.0
  feet through Friday morning, then slowly fall. 
* Impact...At 9.0 feet...Minor flooding can be expected as the Elkhorn
  River overflows into nearby agricultural land and low lying areas. 

&&

LAT...LON 4234 9846 4235 9842 4226 9830 4222 9830 4228 9838

$$
225 
WGUS83 KLBF 151415
FLSLBF
Flood Statement 
National Weather Service North Platte NE 
915 AM CDT Fri Mar 15 2019

...The Flood Warning is cancelled for the following rivers in 
Nebraska...
  Elkhorn River near Ewing affecting Holt County.
  
.The Elkhorn River near Ewing has fallen below flood stage and 
will continue to fall this weekend. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the roadway. 
The water depth may be too great to allow your car to cross safely 
and the road beneath may not be intact. Vehicles caught in rising 
waters should be abandoned quickly.

Do not let children play near the river during high water. 

&&

NEC089-151445-
/O.CAN.KLBF.FL.W.0002.000000T0000Z-190316T1200Z/
/EWIN1.1.ER.190314T0346Z.190314T0845Z.190314T1740Z.NO/
915 AM CDT Fri Mar 15 2019

The Flood Warning is cancelled for
  The Elkhorn River near Ewing 1N.
* At  8:45 AM Friday the stage was 8.8 feet.
* Flood stage is 9.0 feet.
* Forecast...The river will continue to fall to 7.7 feet by tomorrow 
  morning.
* Impact...At 9.0 feet...Minor flooding can be expected as the Elkhorn
  River overflows into nearby agricultural land and low lying areas. 

&&

LAT...LON 4234 9846 4235 9842 4226 9830 4222 9830 4228 9838

$$

Roberg

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this river flood warning went out at Mar 13, 12:28 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 13, 12:28 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1228 PM CDT Wed Mar 13 2019

.SHORT TERM...(Today through Thursday)
Issued at 337 AM CDT Wed Mar 13 2019

A blend of the HRRR and the RAP models was the basis for the
temperature forecast today and this evening. The model consensus has
been too cold and these models correctly predicted the upper 60s
across swrn Nebraska Tuesday afternoon. The HRRR-RAP blend strategy
slowed the changeover from rain to snow across nwrn Nebraska today
but had little impact on the overall snowfall forecast which was
based on a blend of the models noted above plus the HREF and the
previous forecast.

The forecast still pledges snowfall totals around 20 inches across
northern Sheridan county. In fact, the 03z RAP snowfall accumulation
product placed a 20 inch total in the same region. No doubt, winds
will fracture the dendrites and heavy drifting will make accurate
measurements difficult.

The wind gust forecast was a blend of the national model blend plus
the 03z RAP model. This produced gusts to 70 mph on Thursday which
were limited to 65 mph in keeping with the climatology of strong
spring blizzards which has been researched back to 1945 locally.
Consensus MOS was the basis for wind speeds of 35 to 45 mph today
through Thursday afternoon.

The blizzard warnings remain in place as the latest forecast is
consistent with these conditions developing. Southwest Nebraska gets
a winter storm warning late this afternoon through early Thursday
morning followed by a high wind warning until 7 pm CDT. The models
show the forcing cutting out of this region with a new area of heavy
snow developing across ncntl Nebraska where a winter storm warning
is in place tonight and Thursday. The models have be inconsistent
with placement of this second area of snow. The blended forecast
strategy produces 2 to 4 inches of snow across Holt county and the
surrounding counties. If heavier snow develops than this area would
likely need an upgrade to a blizzard warning.

.LONG TERM...(Thursday night through Tuesday)
Issued at 337 AM CDT Wed Mar 13 2019

Strong high pressure begins to build into the region on Thursday
night and Friday. This high will bring dry conditions to north
central Nebraska through the beginning of next week. In addition to
dry weather, warmer temperatures will also return. Expect highs to
rise from the mid 30s to low 40s on Friday to the mid 40s to low 50s
by the beginning of next week.

There is only one low chance of some precipitation early next week.
A weak system will track southeast across central Nebraska. At this
time, it's still quite early to determine details. However, it
appears to be a fast moving system, so regardless if precipitation
is rain or snow, it should not accumulate to much. Will keep
precipitation chances in the low chance range for now until details
can become more certain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1220 PM CDT Wed Mar 13 2019

IFR to LIFR conditions expected to continue this afternoon across
western Nebraska. Southwest Nebraska, including KLBF, KOGA, and
KIML, may see improving CIGs and visibility after 13/20z as drier
air wrapping into the system moves overhead. Bulk of the snow
expected to remain over eastern Panhandle into the Sandhills,
specifically at GRN, VTN, and TIF. Winds become gusty after 13/21z
for the Sandhills and after 14/00z for southwest through north
central Nebraska. Wind shear concerns increase after 14/06z as
the center of the storm system passes through Nebraska but should
wane after 14/15z. Strong winds will persist through the remainder
of the TAF period with gusts exceeding 50 to 55 knots out of the
north/northwest.

&&

.HYDROLOGY...
Issued at 337 AM CDT Wed Mar 13 2019

Thunderstorms and widespread light to occasionally moderate rain is
underway across southwest and north central Nebraska and expected to
continue today. 1 to 1 and 1/2 inches of rain is likely before the
changeover to snow and colder temperatures. This prompted a flood
watch as the rain will be falling over frozen ground and runoff
rates will be relatively high.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 AM CDT /8 AM MDT/ to 7 PM CDT /6 PM
MDT/ Thursday for NEZ025-026-036>038-057>059-069>071.

Flood Watch until 7 PM CDT /6 PM MDT/ this evening for
NEZ006>010-024>029-035>038-056>059-069>071.

Winter Storm Warning from 4 PM CDT /3 PM MDT/ this afternoon to
9 AM CDT /8 AM MDT/ Thursday for NEZ025-026-036>038-057>059-
069>071.

Winter Storm Warning from 7 PM this evening to 7 PM CDT Thursday
for NEZ006>010-027>029.

Blizzard Warning until 7 PM CDT /6 PM MDT/ Thursday for NEZ004-
005-022>024-035-056-094.

&&

SHORT TERM...CDC
LONG TERM...Kulik
AVIATION...Jurgensen
HYDROLOGY...CDC
Hazardous weather outlook, Mar 13, 3:36 AM CDT, 12 hours before
Hazardous Weather Outlook
National Weather Service North Platte NE
336 AM CDT Wed Mar 13 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-140845-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
336 AM CDT Wed Mar 13 2019 /236 AM MDT Wed Mar 13 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Isolated to scattered thunderstorms are possible into Wednesday
morning across portions of central and southwest Nebraska. Severe
weather is not anticipated.

A Flood Watch is in effect through Wednesday with rain and
thunderstorms expected for parts of southwest Nebraska, the
Sandhills, and north central Nebraska. Please refer to the Flood
Watch message for more information.

Freezing rain is likely to develop across the northwestern
Sandhills into portions of the northern Panhandle. Ice
accumulations of up to a quarter of an inch are possible.

Light freezing rain will transition to snow and move south and
east across the area Wednesday afternoon into the evening.
Blizzard conditions are expected to begin along and west of a line
from Big Springs to Valentine. Snow accumulations of up to 20
inches are expected with the heaviest snowfall expected over
Sheridan and western Cherry County.

Lighter snow amounts are likely further south and east but the
development of strong northwesterly winds gusting up to 60 mph
are likely, leading to considerable blowing and drifting snow and
visibility restrictions.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Strong winds will continue into late afternoon Thursday,
continuing the threat for blowing snow. Winds begin to diminish
Thursday evening with the threat for blowing snow also decreasing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Mar 13, 12:41 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1241 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     FLOOD            ERICSON                 41.78N 98.68W
03/13/2019                   WHEELER            NE   EMERGENCY MNGR

            WHEELER COUNTY EM REPORTED EXTENSIVE ROADWAY FLOODING
            THROUGHOUT THE COUNTY. NDOR ALSO REPORTED ROADWAY
            FLOODING FROM ERICSON BETWEEN US281 TO OAK CANYON ROAD.

&&

TKECK
Local storm report, Mar 13, 12:45 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1245 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     FLOOD            5 SE SPRINGVIEW         42.77N 99.68W
03/13/2019                   KEYA PAHA          NE   DEPT OF HIGHWAYS

            NDOR REPORTED FLOODING ON HIGHWAY 7 IN KEYA PAHA COUNTY

&&

TKECK
Local storm report, Mar 13, 12:48 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1248 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     FLOOD            BUTTE                   42.91N 98.85W
03/13/2019                   BOYD               NE   DEPT OF HIGHWAYS

            NDOR REPORTED STREET FLOODING IN BUTTE AND ON HIGHWAY 12
            TO ABOUT 3 MILES SOUTHEAST OF BUTTE.

&&

TKECK
Local storm report, Mar 13, 12:59 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1259 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     FLOOD            LYNCH                   42.83N 98.47W
03/13/2019                   BOYD               NE   DEPT OF HIGHWAYS

            NDOR REPORTED HIGHWAY FLOODING FROM THE JUNCTION OF US
            HIGHWAY 281 AND HIGHWAY 12 ABOUT 3 MILES WEST OF BRISTOW
            EAST TO THE MALY ROAD IN LYNCH.

&&

TKECK
Local storm report, Mar 13, 1:02 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
102 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            BRADY                   41.02N 100.37W
03/13/2019                   LINCOLN            NE   EMERGENCY MNGR

            SOME ROADS IN EAST LINCOLN COUNTY FROM AROUND THE BRADY
            AND MAXWELL AREAS ARE FLOODED.

&&

TKECK
Local storm report, Mar 13, 1:21 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
121 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLOOD            WESTERVILLE             41.40N 99.39W
03/13/2019                   CUSTER             NE   DEPT OF HIGHWAYS

            NDOR REPORTED HIGHWAY 70 EAST OF WESTERVILLE IS CLOSED
            BECAUSE OF FLOODING TO EAST OF THE CUSTER COUNTY LINE.

&&

TKECK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 8:41 PM CDTFlood WatchLBFArthur, Blaine, Boyd, Brown, Chase, Custer and 16 more22 hr
Mar 13, 2:37 AM CDTWinter Storm WarningLBFBlaine, Boyd, Brown, Chase, Custer, Frontier and 13 more40 hr
Mar 13, 2:44 AM CDTHigh Wind WarningLBFBlaine, Chase, Custer, Frontier, Garfield, Hayes and 8 more40 hr
Mar 13, 6:30 AM CDTAreal Flood WarningLBFGarfield, Holt, Wheeler3 hr
Mar 13, 7:57 AM CDTAreal Flood AdvisoryLBFLincoln, Logan3 hr
Mar 13, 8:19 AM CDTAreal Flood AdvisoryLBFBlaine, Custer, Loup4 hr
Mar 13, 9:37 AM CDTAreal Flood AdvisoryLBFBrown, Keya Paha, Rock4 hr
Mar 13, 9:42 AM CDTAreal Flood AdvisoryLBFBoyd, Garfield, Holt, Wheeler3 hr
Mar 13, 10:37 AM CDTAreal Flood AdvisoryLBFArthur, Cherry, Grant, Hooker, Logan, McPherson and 1 more3 hr
Mar 13, 10:41 AM CDTAreal Flood AdvisoryLBFKeith, Lincoln, Perkins3 hr
Mar 13, 12:06 PM CDTAreal Flood WarningLBFBlaine, Custer, Garfield, Loup, Wheeler6 hr
Mar 13, 12:10 PM CDTAreal Flood WarningLBFBoyd, Brown, Holt, Keya Paha, Rock6 hr
Mar 13, 3:30 PM CDTFlash Flood WarningLBFGarfield6 hr
Mar 13, 5:59 PM CDTAreal Flood WarningLBFBlaine, Custer, Garfield, Loup, Wheeler12 hr
Mar 13, 6:05 PM CDTAreal Flood WarningLBFBoyd, Brown, Holt, Keya Paha, Rock12 hr
Mar 13, 6:12 PM CDTSpecial Weather StatementLBFWheeler48 min

Nearby

River Flood Warnings in Nebraska, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.